Alert archive / Pennsylvania / Wind Advisories in 2018

Wind Advisory 6, NWS State College, PA

November 27, 201811 counties in Pennsylvania

NWS State College, PA issued this wind advisory at Nov 27, 2018, 3:14 PM EST for 11 counties in Pennsylvania. It took effect at Nov 28, 2018, 6:00 AM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Nov 27, 2018, 3:14 PM EST (20:14 UTC)
In effect from
Nov 28, 2018, 6:00 AM EST
Expired
Nov 28, 2018, 4:00 PM EST
In force
10 hr
Issued by
NWS State College, PA

Counties Adams County, PA, Bedford County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Lancaster County, PA, Lebanon County, PA, Perry County, PA, Schuylkill County, PA, York County, PA

The radar

The State College radar (KCCX), 112 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2018-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2018-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939587897117Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

876 
WWUS71 KCTP 272014
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
Issued by National Weather Service Binghamton NY
314 PM EST Tue Nov 27 2018

PAZ034>036-056-057-059-063>066-280415-
/O.NEW.KCTP.WI.Y.0006.181128T1100Z-181128T2100Z/
Bedford-Fulton-Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-
York-Lancaster-
Including the cities of Bedford, McConnellsburg, Chambersburg, 
Newport, Harrisburg, Hershey, Lebanon, Carlisle, Gettysburg, 
York, and Lancaster
314 PM EST Tue Nov 27 2018

...WIND ADVISORY IN EFFECT FROM 6 AM TO 4 PM EST WEDNESDAY...

The National Weather Service in State College has issued a Wind
Advisory, which is in effect from 6 AM to 4 PM EST Wednesday.

* WINDS...Northwest 15 to 25 mph, with gusts up to 45 mph.

* TIMING...The most persistent strong gusts are likely to occur
  during the late morning and early afternoon hours on Wednesday. 

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review wind safety and preparedness information at
weather.gov/wind.

&&

$$

Jurewicz
2 follow-up statements
618 
WWUS71 KCTP 280148
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
848 PM EST Tue Nov 27 2018


PAZ034>036-056-057-059-063>066-281200-
/O.CON.KCTP.WI.Y.0006.181128T1100Z-181128T2100Z/
Bedford-Fulton-Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-
York-Lancaster-
Including the cities of Bedford, McConnellsburg, Chambersburg, 
Newport, Harrisburg, Hershey, Lebanon, Carlisle, Gettysburg, 
York, and Lancaster
848 PM EST Tue Nov 27 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 4 PM EST
WEDNESDAY...

* WINDS...West 15 to 25 mph with gusts up to 45 mph.

* TIMING...The most persistent strong gusts are likely to occur 
  during the late morning and early afternoon hours on Wednesday.

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review wind safety and preparedness information at
weather.gov/wind.

&&

$$
367 
WWUS71 KCTP 280921
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
421 AM EST Wed Nov 28 2018

PAZ058-282100-
/O.EXA.KCTP.WI.Y.0006.181128T1100Z-181128T2100Z/
Schuylkill-
Including the city of Pottsville
421 AM EST Wed Nov 28 2018

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

The National Weather Service in State College has issued a Wind
Advisory, which is in effect until 4 PM EST this afternoon.

* WINDS...Northwest 15 to 25 mph with occasional gusts between 45
  and 50 mph.

* TIMING...The most persistent strong gusts are likely to occur
  during the late morning and early afternoon hours today. 

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Travel in high profile vehicles will be difficult, 
  especially along Interstate 8 where strong and gusty crosswinds 
  will occur. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review wind safety and preparedness information at
weather.gov/wind.

&&

$$

PAZ034>036-056-057-059-063>066-282100-
/O.CON.KCTP.WI.Y.0006.181128T1100Z-181128T2100Z/
Bedford-Fulton-Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-
York-Lancaster-
Including the cities of Bedford, McConnellsburg, Chambersburg, 
Newport, Harrisburg, Hershey, Lebanon, Carlisle, Gettysburg, 
York, and Lancaster
421 AM EST Wed Nov 28 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WINDS...West 15 to 25 mph with occasional gusts between 45 and  
  50 mph.

* TIMING...The most persistent strong gusts are likely to occur
  during the late morning and early afternoon hours today. 
 
* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Travel in high profile vehicles will be difficult,
  especially where strong and gusty west to northwest crosswinds 
  occur. Scattered power outages are also expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review wind safety and preparedness information at
weather.gov/wind.

&&

$$

Lambert/RXR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Nov 27, 12:35 PM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Nov 27, 12:35 PM EST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service State College PA
Issued by National Weather Service Binghamton NY
1235 PM EST Tue Nov 27 2018

.SYNOPSIS...
Deepening low pressure moving northeast through the New England
states will bring gusty west to northwest winds and a long
duration lake effect snow event to the northwest mountains of
Pennsylvania into the midweek period as cold air flows over the
warmer waters of the Great Lakes. A ridge of high pressure will
build into the region Thursday. Another low pressure system is
likely to track west of Pennsylvania next weekend, with milder
temperatures for the region during that time.

&&

.NEAR TERM /THROUGH TONIGHT/...
11 am update... The current forecast is in excellent shape, so
just minor temperature tweaks required at this time.

Synoptic moisture continues to wrap into central PA at midday
around the upper low spinning into northern New England. As a
result, other than a few breaks in the overcast over the Lower
Susquehanna Valley, clouds have the upper hand. This same
general pattern should hold this afternoon.

Cold air advection in the 925-850 mb layer should hold readings
in check this afternoon, only rising a few degrees from present
values. Highs ranging from near 30 in the mountains, to the
lower 40s in the Lower Susquehanna Valley, still look
reasonable.

Snow showers/flurries are relegated mainly to the northwestern
mountains and Laurel Highlands, as expected, with only a few
flurries, at worst, surviving to near State College and Altoona.
Again, not a great deal of change anticipated during the
daylight hours.

As the W-NW flow pattern deepens tonight into early Wednesday,
leading to better cold air advection and upslope components for
our northern/western zones, we may well see an uptick in
snowfall within the advisory/warning areas. Thus, no changes in
hazards at this time.

Previous discussion... The descending, thermally direct branch
of a 140 KT upper jet core over southern VA will help to enhance
the already moderately strong 30+_kt WNW wind gusts across the
CWA today, especially across the southern half of the state.

Deep, well-mixed layer and mean cloud layer temps of minus 12 to
minus 15C will be in the favorable DGZ and lead to a general
1-3 inches during each 6 hour period today and tonight across
the NW mtns with higher amounts over the perennial snowbelt of
NW Warren County.

Flurries and isolated to sctd snow showers just SE of the
I-99/Route 220 corridor could whiten the ground at times within
some long sinuous LES streamers off the GLakes.

Temps will be nearly steady, or even fall a deg F or two across
the NW mtns, while perhaps rising a few deg F from their current
values in the Lower Susq Valley, thanks to some periods of low-
angle sun.

Maxes today will average 6-8F below normal, but the gusty wind
will trim off another 10F in what it'll feel like to you.

Continued the Winter Storm Warning for Warren County, and the
Winter Weather Advisories for McKean and Elk Counties. Amounts
will range from 6 to 10 inches in Warren County, with locally 16
inches over western /northwest sections by the time this event
winds down later Wed night or early Thursday.

In the Advisory areas, 3 to 5 inches are expected with 2 day
totals locally reaching up to 8 inches. Two periods of steady
and impactful snow expected for the area, the first through the
morning hours today, and the second more powerful punch comes
later tonight and Wednesday as the cold air deepens and NW winds
become better aligned with a fetch over multiple upstream Great
Lakes.

The wind gusts today appear to be sub Advisory for most if not
all locations, though we'll likely see some peak gusts of 35-39
kts.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Any afternoon lull in the snow showers and locally heavier LES
just downwind of Lake Erie will be fairly short lived, as a
700-500 mb trough pivots and generates a more vigorous Lake
Effect setup with a well-aligned sfc-850 mb flow from about
290-310 deg tonight and Wednesday. Expect another few to
several inches across much of the region near and to the west of
the RT 219 corridor and this includes the ridges and west
facing slopes of western Somerset County acrs the Laurel
Highlands.

Gusty winds 30+mph will create areas of blowing/drifting snow
and make for hazardous travel conditions. Flurries and
scattered snow showers will reach into the Central Mountains
once again and with areas of light accumulations likely.

Our far southeast zones will be blustery and cold with partly to
mostly cloudy skies and an occasional flurry once again.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
The lake effect snow will gradually taper down Wednesday night
into early Thursday. Total snow accumulations forecast by
Thursday morning range from 6 to 12+ inches across the northwest
snowbelt with localized amounts over 1 foot possible. A more
general 2-4 to 3-6 inches is forecast over the Allegheny ridges
with light accumulations spread out over several 12hr periods.

Fair/improving weather conditions still appear likely on
Thursday, as the upper trough lifts out and a surface ridge
builds in. Med range guidance hints at the possibility of a bit
of light mixed precip Friday-Friday night as some WAA pcpn
tries to overrun a retreating chilly air mass.

A large storm system moving into the Ohio Valley will bring
periods of rain and relatively milder conditions over the
weekend.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
18z update... A moist, upslope pattern will keep IFR-below
alternate conditions in snow showers going at KBFD and KJST for
much of the period.

For KAOO and KUNV, MVFR ceilings and maybe a few flurries,
should turn mainly to VFR by this evening.

For KIPT, KMDT, and KLNS, VFR will continue.

Gusty W-NW winds will persist, with frequent 25-35 kt gusts,
particularly later tonight and Wednesday.

.Outlook...

Wed night...Slowly diminishing winds. Restrictions still likely
at KBFD and KJST, with generally VFR elsewhere.

Thu...KBFD and KJST may hang on to restrictions in snow showers
at least during the morning, with VFR otherwise.

Fri...Restrictions perhaps developing, as light mixed pcpn
could move in.

Sat into Sun...Restrictions likely, in lower ceilings and rain.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM EST Wednesday for PAZ005-
010.
Winter Storm Warning until 6 PM EST Wednesday for PAZ004.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Nov 27, 5:37 AM EST, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
537 AM EST Tue Nov 27 2018

PAZ004-281045-
Warren-
537 AM EST Tue Nov 27 2018

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST WEDNESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to relay reports of snow accumulation by
Email ctp.stormreports@noaa.gov or via Twitter using hashtag C T P W X

PAZ005-010-281045-
McKean-Elk-
537 AM EST Tue Nov 27 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST WEDNESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

In addition, west to northwest winds will gust occasionally to
around 40 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

West to northwest winds will continue to gust occasionally to around
40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to relay reports of snow accumulation by
Email ctp.stormreports@noaa.gov or via Twitter using hashtag C T P W X

PAZ006-011-017-024-033-037-281045-
Potter-Cameron-Clearfield-Cambria-Somerset-Tioga-
537 AM EST Tue Nov 27 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Frequent snow showers of varying intensity will accumulated between
1 and 3 inches by early Wednesday morning.

In addition, west to northwest winds will gust occasionally to
around 40 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Occasional snow showers will accumulate another 1 to 2 inches in
most places with up to 3 inches possible on the ridge tops and west-
facing slopes. West to northwest winds will once again gust
occasionally to around 40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to relay reports of snow accumulation by
Email ctp.stormreports@noaa.gov or via Twitter using hashtag C T P W X

PAZ012-018-019-025>028-034>036-041-042-045-046-049>053-056>059-
063>066-281045-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Bedford-Fulton-Franklin-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
537 AM EST Tue Nov 27 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

West to northwest winds will gust occasionally to around 40 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

West to northwest winds will once again gust to around 40 mph at
times during the day Wednesday before decreasing late.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Nearby

Wind Advisories in Pennsylvania, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.